Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 98, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 11, 2015, 5:58 PM CDT for Burleigh County, McLean County, Sheridan County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2015, 5:58 PM CDT (22:58 UTC)
- Expired
- Jul 11, 2015, 7:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Burleigh County, ND, McLean County, ND, Sheridan County, ND
The radar
The Bismarck radar (KBIS), 62 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 6:05 PM CDT | HAIL 1.25 | 9 E Washburn, ND | LITTLE WIND WITH THE HAIL. HEAVY RAIN ACCOMPANIED THE LARGE HAIL. PUBLIC REPORT VIA MCLEAN COUNTY RURAL DIRECTORY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 5:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 1498 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
897
WUUS53 KBIS 112258
SVRBIS
NDC015-055-083-120000-
/O.NEW.KBIS.SV.W.0098.150711T2258Z-150712T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT SAT JUL 11 2015
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHWESTERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHEASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 700 PM CDT
* AT 557 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
WASHBURN...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WASHBURN...TURTLE LAKE...MERCER AND NEW JOHNS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR NEW JOHNS LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4717 10082 4733 10109 4762 10083 4734 10031
TIME...MOT...LOC 2257Z 229DEG 13KT 4730 10085
HAIL...1.25IN
WIND...60MPH
$$
MATHEWS/SCHILD2 follow-up statements
725
WWUS53 KBIS 112322
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT SAT JUL 11 2015
NDC015-055-083-120000-
/O.CON.KBIS.SV.W.0098.000000T0000Z-150712T0000Z/
BURLEIGH ND-SHERIDAN ND-MCLEAN ND-
622 PM CDT SAT JUL 11 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTH CENTRAL BURLEIGH...SOUTHWESTERN SHERIDAN AND SOUTHEASTERN
MCLEAN COUNTIES...
AT 621 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
WILTON...OR 13 MILES EAST OF WASHBURN...MOVING NORTHEAST AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
TURTLE LAKE...MERCER AND NEW JOHNS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4718 10078 4735 10107 4762 10083 4734 10031
TIME...MOT...LOC 2321Z 238DEG 12KT 4731 10074
HAIL...1.50IN
WIND...60MPH
$$
ZH956
WWUS53 KBIS 120001
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
701 PM CDT SAT JUL 11 2015
NDC015-055-083-120010-
/O.EXP.KBIS.SV.W.0098.000000T0000Z-150712T0000Z/
BURLEIGH ND-SHERIDAN ND-MCLEAN ND-
701 PM CDT SAT JUL 11 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BURLEIGH...
SOUTHWESTERN SHERIDAN AND SOUTHEASTERN MCLEAN COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER
SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTH CENTRAL NORTH DAKOTA.
LAT...LON 4718 10078 4735 10107 4762 10083 4734 10031
TIME...MOT...LOC 2354Z 229DEG 13KT 4731 10074
$$
TWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:53 PM CDT, 5 minutes earlier.
Area forecast discussion, Jul 11, 5:53 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 553 PM CDT SAT JUL 11 2015 .UPDATE... ISSUED AT 555 PM CDT SAT JUL 11 2015 SEVERE THUNDERSTORM WATCH IN EFFECT FOR MOST OF WESTERN AND ALL OF CENTRAL NORTH DAKOTA THROUGH THE EVENING HOURS. AS DISCUSSED BELOW...ROBUST INSTABILITY WITH 4-5K J/KG OF MUCAPE. LITTLE SHEAR BUT ENOUGH TO SUSTAIN A FEW STRONG UPDRAFTS. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 237 PM CDT SAT JUL 11 2015 CURRENT SURFACE ANALYSIS PLACES LOW OVER SOUTHEASTERN ALBERTA WITH TROUGH STRETCHING INTO THE WESTERN DAKOTAS. BEHIND THE TROUGH OVER SOUTHWEST NORTH DAKOTA DEWPOINTS ARE IN THE 50S...WHILE AHEAD MOST LOCATIONS REMAIN AROUND 70. UPPER LEVEL ANALYSIS PLACES BROAD TROUGH OFF THE WEST COAST WITH COMPACT LOW LIFTING THROUGH NORTH CENTRAL MONTANA WHILE BROAD RIDGE STRETCHES FROM THE SOUTHERN PLAINS INTO THE MIDWEST. OVER OUR AREA...SOUTHWEST FLOW REMAINS WITH A VARIETY OF COMPACT SHORT WAVES MOVING THROUGH. FOR THE REST OF THIS AFTERNOON INTO THIS EVENING...STRONG INSTABILITY EXISTS AHEAD OF THE AFOREMENTIONED SURFACE TROUGH PER LATEST MODEL ANALYSIS AND KBIS 18Z SOUNDING...THOUGH SHEAR REMAINS MARGINAL. LATEST HIGH-RES GUIDANCE SUGGESTS CONVECTION DEVELOPING BY LATE THIS AFTERNOON OVER CENTRAL...POSSIBLY INTO PORTIONS OF NORTHWEST...NORTH DAKOTA. GIVEN THE GREAT INSTABILITY HAVE OPTED TO MENTION SEVERE POSSIBLE MAINLY ALONG AND EAST OF HIGHWAY 83. STRONGER STORMS WILL PUSH TO THE EAST OVERNIGHT WITH SOME RE- DEVELOPMENT POSSIBLE BACK TO THE WEST AS A VARIETY OF UPPER WAVES PASS THROUGH. ON SUNDAY...ANOTHER HOT DAY IS IN STORE AS UPPER RIDGE AMPLIFIES AND COMPACT LOW OPENS UP AND PASSES TO THE NORTH. THIS WILL BRING ADDITIONAL THUNDERSTORM CHANCES IN CYCLONIC FLOW WITH THE SYSTEM PASSING NORTH. STRONGEST INSTABILITY SETS UP OVER EASTERN NORTH DAKOTA...THOUGH WILL HAVE TO KEEP AN EYE ON THE JAMES RIVER VALLEY AS ENOUGH INSTABILITY MAY BE PRESENT FOR SOME STRONGER STORMS TO DEVELOP. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 237 PM CDT SAT JUL 11 2015 THE LONG TERM WILL REMAIN ACTIVE THROUGH THE NEXT WEEKEND. SOUTHWEST FLOW ALOFT OVER THE WESTERN US WILL REMAIN OVER THE NEXT WEEK. THIS WILL PUT NORTH DAKOTA IN A FAVORABLE POSITION TO RECEIVE MANY UPPER LEVEL SHORT WAVES. WARM...MOIST AIR WILL REMAIN IN PLACE OVER THE NORTHERN PLAINS THROUGH THE NEXT WEEK. THE MODELS ARE INDICATING VERY HIGH CAPE VALUES...MAINLY ACROSS THE JAMES AND RED RIVER VALLEYS THROUGH THE NEXT WEEK...BUT LITTLE TO NO SHEAR. WITH VERY HIGH MOISTURE CONTENT THROUGHOUT THE ATMOSPHERE...VERY HEAVY RAIN IS POSSIBLE IN THUNDERSTORMS. MOST OF THE THUNDERSTORM ACTIVITY SUNDAY AND MONDAY SHOULD BE NORTH AND EAST. A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL NORTH DAKOTA SUNDAY EVENING AS A COLD FRONT MOVES THROUGH. NORTH DAKOTA WILL REMAIN UNDER THE INFLUENCE OF DIFFLUENCE ALOFT MONDAY AND TUESDAY...HOWEVER WITHOUT ANY DISCERNIBLE WAVE OR ADDITIONAL FORCING...ONLY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AT THIS TIME. BY WEDNEDAY AND THURSDAY ANOTHER WAVE IS EXPECTED TO MOVE THROUGH AS A UPPER LEVEL RIDGE ACROSS THE SOUTH CENTRAL CONUS MOVES EAST. AT THIS TIME THE GFS/ECMWF CONTINUE TO INDICATE SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA. TEMPERATURES SHOULD GENERALLY RANGE FROM THE MID 80S TO LOW 90S THROUGH THE NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1226 PM CDT SAT JUL 11 2015 ISOLD/SCT TSRA EXPECTED MAINLY OVER CENTRAL AND EASTERN NORTH DAKOTA LATE THIS AFTERNOON INTO THIS EVENING. SOME STORMS MAY BE SEVERE ALONG AND EAST OF A LINE FROM KMOT TO KBIS. LATER TONIGHT...LCL BR POSSIBLE OVER PORTIONS OF SOUTH CENTRAL INTO SOUTHEAST NORTH DAKOTA. OTHERWISE...VFR CONDITIONS EXPECTED. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...NH SHORT TERM...JJS LONG TERM...AJ AVIATION...JJS
Hazardous weather outlook, Jul 11, 2:37 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 237 PM CDT SAT JUL 11 2015 NDZ003>005-011>013-020>023-025-034>037-046>048-050-051-121945- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-OLIVER-MCLEAN- SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-EMMONS- LOGAN-LA MOURE-MCINTOSH-DICKEY- 237 PM CDT SAT JUL 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS EVERYDAY THROUGH THE NEXT WEEK. HEAT INDEX VALUES BETWEEN 95 AND 100 ARE EXPECTED IN THE SOUTHERN JAMES RIVER VALLEY SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 1-800-247-0212 OR VIA FACEBOOK OR TWITTER. NDZ001-002-009-010-017>019-031>033-040>045-121945- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- SIOUX- 237 PM CDT SAT JUL 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE OVER NORTHWEST NORTH DAKOTA. THE CHANCE FOR SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS EVERYDAY THROUGH THE NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. JJS/AJ
In the hours before
Special weather statement, Jul 11, 5:09 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT SAT JUL 11 2015
NDZ002-112300-
BURKE ND-
509 PM CDT SAT JUL 11 2015
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BURKE COUNTY...
AT 509 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF POWERS LAKE...OR 19 MILES WEST OF BOWBELLS...MOVING
NORTH AT 30 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
POWERS LAKE...LIGNITE...COLUMBUS...PORTAL AND BATTLEVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4900 10238 4895 10238 4856 10254 4855 10285
4900 10277
TIME...MOT...LOC 2209Z 191DEG 25KT 4873 10267
SCHILDSpecial weather statement, Jul 11, 5:29 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 529 PM CDT SAT JUL 11 2015 NDZ020>022-035-112315- OLIVER-BURLEIGH-MCLEAN-SHERIDAN- 529 PM CDT SAT JUL 11 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BURLEIGH... NORTHEASTERN OLIVER...SOUTHWESTERN SHERIDAN AND SOUTHEASTERN MCLEAN COUNTIES... AT 528 PM CDT...A STRONG THUNDERSTORM WAS NEAR CROSS RANCH STATE PARK...OR NEAR WASHBURN...MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WASHBURN...WILTON...TURTLE LAKE...MERCER...CROSS RANCH STATE PARK... HENSLER...PRICE...FALKIRK...NEW JOHNS LAKE AND SANGER. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. IF YOU ARE ON OR NEAR THE MISSOURI RIVER NEAR WASHBURN...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. LAT...LON 4707 10092 4719 10122 4763 10095 4743 10038 TIME...MOT...LOC 2228Z 217DEG 26KT 4726 10096 MATHEWS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 12:00 AM CDT | Special Weather Statement | BIS | Stutsman | 30 min |
| Jul 11, 2:10 AM CDT | Special Weather Statement | BIS | Foster | 50 min |
| Jul 11, 3:17 AM CDT | Special Weather Statement | BIS | Foster | 43 min |
| Jul 11, 4:13 AM CDT | Special Weather Statement | BIS | Divide | 47 min |
| Jul 11, 4:54 AM CDT | Special Weather Statement | BIS | Divide | 51 min |
| Jul 11, 5:09 PM CDT | Special Weather Statement | BIS | Burke | 51 min |
| Jul 11, 5:21 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 54 min |
| Jul 11, 5:29 PM CDT | Special Weather Statement | BIS | Sheridan | 46 min |
| Jul 11, 6:18 PM CDT | Special Weather Statement | BIS | Burke | 42 min |
| Jul 11, 6:59 PM CDT | Special Weather Statement | BIS | McHenry | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.